Phencyclidine, or PCP, is an illegal street drug that can cause hallucinations and severe agitation. This article discusses overdose due to PCP. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Individuals who have used PCP can be dangerous to themselves and others. Do not try to approach an agitated person whom you suspect of having used PCP.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The patient may be sedated and placed in restraints to avoid hurting himself or herself.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
Additional treatment may include:
The outcome depends on several factors including:
Recovery from the psychotic state may take several weeks in a quiet, darkened room. Long-term effects may include kidney failure and seizures.
PCP overdose; Angel dust overdose; Sernyl overdose
Hansen KN, Prybys KM. Hallucinogens. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 169.
Ly, BT, Williams SR. Hallucinogens. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap 156.
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2015, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.